Alert archive / Kentucky / Flash Flood Warnings in 2002
Flash Flood Warning 51, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at May 17, 2002, 10:10 PM EDT for McCreary County, Whitley County, Kentucky. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2002, 10:10 PM EDT (02:10 UTC)
- Expired
- May 18, 2002, 2:00 AM EDT
- In force
- 4 hr
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
Counties McCreary County, KY, Whitley County, KY
The radar
The Knoxville radar (KMRX), 111 km from the middle of the area, began a volume at 02:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 2.2 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 926 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 591 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 296 m²/s²
- 0-3 km storm-relative helicity
- 388 m²/s²
- Significant tornado parameter
- 2.0
- Supercell composite
- 8.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KJKL 180210 FFWJKL KYC147-235-180600- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE JACKSON KY 1000 PM EDT FRI MAY 17 2002 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS EXTENDED THE * FLASH FLOOD WARNING FOR... WHITLEY COUNTY MCCREARY COUNTY * UNTIL 200 AM EDT * AT 1000 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAINFALL HAS OCCURED ACROSS SOUTHERN MCCREARY COUNTY AND WHITLEY COUNTY. ADDITIONAL RAINS ARE ON THE WAY AS A COLD FRONT PASSES THROUGH THE AREA. UP TO ANOTHER TWO INCHES OF RAIN IS POSSIBLE BETWEEN 10 PM AND 2 AM EDT. EXCESSIVE RUNOFF FROM THE RAIN WILL CAUSE FLASH FLOODING OF CREEKS AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO TRIGGER ROCK AND MUDSLIDES. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. LEAVE AREAS SUBJECT TO FLOODING WHEN THE WATER STARTS TO RISE. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN JACKSON KY. LAT...LON 3667 8477 3659 8391 3698 8409 3697 8438 GREIF
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at May 17, 9:35 PM EDT, 35 minutes earlier.
Area forecast discussion, May 17, 9:35 PM EDT, 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 935 PM EDT FRI MAY 17 2002 BRIEF AFD DUE TO ACTIVE WEATHER IN THE CWA. ISSUED SEVERAL SVR WARNINGS EARLIER AND SOME FLS...MAINLY FOR URBAN AND SMALL STREAM TYPE FLOODING. HEAVIEST RAINS THUS FAR THIS EVENING HAS BEEN OVER MCCREARY AND WHITLEY COUNTIES WHERE 2-3 INCH AMOUNTS ARE INDICATED BY RADAR. HEAVIEST RAINS OVERALL HAVE BEEN ALONG AND SOUTH OF THE DANIEL BOONE PARKWAY. RADAR MOSAICS SHOWING ANOTHER BATCH OF MODERATE TO HEAVY PCPN MOVING TO THE EAST FROM CNTRL TN AND CNTRL KY. THIS BAND IS JUST NORTH OF THE MAIN SFC LOW. HEAVIEST RAINS FROM THIS EXPECTED TO MOVE INTO THE I-75 CORRIDOR AREA SHORTLY. 00Z SFC CHART SHOWING THE COLD FRONT STRETCHING ACROSS SOUTHERN WV TO NEAR JKL/LOZ AND INTO THE MAIN LOW NEAR BNA. MUCH COOLER AIR NOTED ALONG THE OHIO RIVER AND POINTS NORTH (SOME 20 DEGREES COOLER AS CLOSE AS CVG). MAIN QUESTION AT THE MOMENT IS TO EXTEND THE FLASH FLOOD WATCH TONIGHT UNTIL 4 AM OR TO LET IT EXPIRE AT MIDNIGHT. WILL HAVE TO WATCH A FEW MORE RADAR LOOPS BEFORE MAKING FINAL DECISION. 18Z MESOETA GIVING SHOWS THE HEAVIEST RAINS TONIGHT BETWEEN 00-06Z AND THEN TAPERING OFF TO SHOWERS DURING THE LATE NIGHT. THIS APPEARS REASONABLE AT THIS TIME. STILL...LEANING TOWARD EXTENDING THE WATCH UNTIL 4 AM. ZONE UPDATE PLANNED AROUND 11-1130 PM OR SO. .JKL...FFA FOR MOST OF ERN KY THRU MIDNIGHT TONIGHT. HALL
In the hours before
Local storm report, May 17, 6:45 PM EDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
645 PM EDT FRI MAY 17 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0620 PM WHITLEY CITY KY WIND DAMAGE
05/17/02 MCCREARY SEVERAL TREES DOWN IN
WHITLEY CITY AND STEARNS.
REPORTED BY 24 HOUR WARNING
POINT.
JPLocal storm report, May 17, 8:53 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
853 PM EDT FRI MAY 17 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0549 PM 1 NW NORTH CORBIN KY WIND DAMAGE
05/17/02 LAUREL 5 HOUSES WITH ROOF DAMAGE.
NUMEROUS SHEARED OFF TREES.
REPORTED BY LOCAL LAW
ENFORCEMENT.Local storm report, May 17, 8:53 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED EVENT TIME
NATIONAL WEATHER SERVICE JACKSON, KY
853 PM EDT FRI MAY 17 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0553 PM 1 NW NORTH CORBIN KY WIND DAMAGE
05/17/02 LAUREL 6 HOUSES WITH ROOF DAMAGE.
NUMEROUS SHEARED OFF TREES.
REPORTED BY LOCAL LAW
ENFORCEMENT.The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 9:43 PM EDT | Flash Flood Warning | JKL | Rockcastle | 4 hr |
| May 17, 10:43 PM EDT | Flash Flood Warning | JKL | Pulaski | 3 hr |
| May 17, 10:58 PM EDT | Flash Flood Warning | JKL | Estill, Jackson, Lee, Owsley | 3 hr |
Nearby
Flash Flood Warnings in Kentucky, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.